Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Hastings, NE

August 3, 2005Valley County, Nebraska

NWS Hastings, NE issued this flash flood warning at Aug 3, 2005, 8:03 PM CDT for Valley County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 8:03 PM CDT (01:03 UTC)
Expired
Aug 4, 2005, 2:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Valley County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3221 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 040106
FFWGID
NEC175-040700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VALLEY COUNTY IN CENTRAL NEBRASKA

* UNTIL 200 AM CDT

* AT 801 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
  HEAVY RAIN OVER ELYRIA...OR ABOUT 35 MILES NORTHEAST OF BROKEN
  BOW....MOVING EAST AT 25 MPH.

THUNDERSTORMS THROUGHOUT THE EVENING IN NORTHERN VALLEY COUNTY
HAVE DUMPED HEAVY RAIN...POSSIBLY UP TO 3 INCHES JUST SOUTHWEST
OF ORD. UP TO ANOTHER INCH OF RAIN IS POSSIBLE IN NORTHERN 
VALLEY COUNTY. 

SPECIFICALLY...THE FLASH FLOOD WARNING INCLUDES THE DANE CREEK.
THE CREEK IS LIKELY TO OVERFLOW ITS BANKS AT THE GOLF COURSE AND
IN THE PARK AT ORD. 

THE NORTH BRANCH OF THE TURTLE CREEK NORTHWEST OF ORD COULD 
ALSO RUN HIGH OR OVERFLOW ITS BANKS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS 
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID 
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 4170 9918 4145 9916 4148 9876 4177 9877
&
$$


NOAA/NWS/MORITZ
2 follow-up statements
000 
WGUS73 KGID 040153
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT WED AUG 3 2005

NEC175-040700-
VALLEY NE-
847 PM CDT WED AUG 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM CDT FOR VALLEY
COUNTY...

VERY HEAVY RAIN OF 2 TO 4 INCHES...HAS FALLEN JUST WEST OF ORD THIS
EVENING. THUNDERSTORMS OVERNIGHT COULD PRODUCE SOME ADDITIONAL RAIN
IN THIS AREA. 

THE MAIN AREA OF RAIN HAS FALLEN IN NORTHWEST VALLEY COUNTY...NORTH
OF THE COMSTOCK TO ORD ROAD...AND ALONG AND WEST OF STATE HIGHWAY 
11. SPECIFICALLY...THE DANE CREEK WHICH RUNS INTO THE ORD GOLF
COURSE AND PARK IS LIKELY TO RISE RAPIDLY LATE THIS EVENING AND
POSSIBLY OVERFLOW ITS BANKS. ADDITIONAL FLOODING IS POSSIBLE IN
THE TURTLE CREEK BASINS...BOTH THE NORTH AND SOUTH BRANCH. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...ALONG WITH COUNTRY ROADS.

LAT...LON 4170 9918 4145 9916 4148 9876 4177 9877

$$

NOAA/NWS/MORITZ
000 
WGUS73 KGID 040507
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1206 AM CDT THU AUG 4 2005

NEC175-040516-
VALLEY NE-
1206 AM CDT THU AUG 4 2005

...THE FLASH FLOOD WARNING FOR VALLEY COUNTY IS CANCELLED...

HEAVY RAIN HAS ENDED ACROSS VALLEY COUNTY AND NO ADDITIONAL FLOODING 
IS EXPECTED. 

LAT...LON 4170 9918 4145 9916 4148 9876 4177 9877

$$

JCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:27 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 3:27 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED AUG 03 2005

.SHORT TERM...LATEST WATER VAPOR IMAGERY IMAGERY FROM THIS AFTERNOON
REVEALS A STRONG UPPER WAVE DIGGING INTO THE NORTHERN ROCKIES WHILE
A BROAD UPPER RIDGE IS SEEN FROM THE SOUTHERN PLAINS INTO THE MID MS
RIVER VALLEY.  SURFACE ANALYSIS SHOWS A COLD FRONT SITTING FROM
SOUTHEAST SD INTO SOUTHWEST NEBRASKA WITH VERY WARM TEMPERATURES
AHEAD OF THIS FRONT. STRONG CAPPING ALONG AND SOUTH OF THIS FRONT
HAS KILLED OFF ANY DEVELOPMENT OF CONVECTION THUS FAR. THE ONLY SIGN
OF DEEP CONVECTION AT THIS POINT IS WELL BEHIND THE FRONT OVER THE
NEBRASKA PANHANDLE.

AS THE REGION HEADS INTO THIS EVENING ELEVATED CONVECTION IS
EXPECTED TO BECOME MORE NUMEROUS OVER NORTHERN NEBRASKA AS LARGE
SCALE FORCING FROM THE SHORT WAVE MENTIONED ABOVE MOVES INTO THE
AREA. THIS SHOULD HELP TO REINFORCE THE FRONT AND PUSH IT INTO
SOUTHERN NEBRASKA BY MIDNIGHT.  EVEN THOUGH LOW LEVEL FORCING SHOULD
INCREASE ALONG THIS FRONT AS IT MOVES SOUTH...CAPPING IN THE WARM
SECTOR LOOKS TO BE TOO STRONG TO SUPPORT SURFACE BASED CONVECTIVE
DEVELOPMENT.  HOWEVER...IT LOOKS LIKE ELEVATED CONVECTION NORTH OF
THE FRONT WILL SLIDE SOUTH OUT OF NORTHERN NEBRASKA DURING THE
EVENING HOURS.  GIVEN THE ELEVATED NATURE OF THE CONVECTION AND
LITTLE IN THE WAY OF EFFECTIVE DEEP LAYER SHEAR...NOT THAT CONCERNED
WITH THE SEVERE THREAT FROM THIS CONVECTION.  EXPECT THE CONVECTION
WILL CONTINUE A SLOW SOUTHWARD PROGRESSION DURING THE OVERNIGHT
HOURS WITH PRECIP COVERAGE DECREASING TOWARD 12Z.

THE FRONT IS SHOWN TO SLIDE SOUTH INTO SOUTHERN KANSAS BY TOMORROW
AFTERNOON WITH CONVECTION LINGERING OVER FAR SOUTH CENTRAL NEBRASKA
DURING THE MORNING HOURS AND OVER NORTHERN KANSAS INTO THE
AFTERNOON.  CLOUD COVER WILL REMAIN THICK ENOUGH TO KEEP
TEMPERATURES ON THE COOLER SIDE WITH HIGHS IN THE MID 70S TO LOWER
80S EXPECTED.

SUBSIDENCE THEN SETS INTO THE AREA THURSDAY NIGHT INTO FRIDAY WITH
CLOUDS CLEARING OUT OF THE AREA AND WINDS TURNING LIGHT.  SHOULD BE
A COOL NIGHT WITH TEMPERATURES FALLING INTO THE LOWER TO MID 50S BY
SUNRISE ON FRIDAY.  HIGH PRESSURE CONTINUES TO PREVAIL ACROSS THE
AREA ON FRIDAY BUT TEMPERATURES START TO REBOUND INTO THE LOWER TO
MID 80S FOR HIGHS.

.LONG TERM....FROM 12Z SATURDAY THROUGH WEDNESDAY.  MAIN PROBLEM
THROUGH THE PERIOD WILL BE WARM TEMPERATURES AS THE UPPER RIDGE
AGAIN BUILDS AND DOMINATES THE CENTRAL PLAINS.  THOUGH THE MEDIUM
RANGE MODELS DO HAVE SOME DIFFERENCES...THEY ARE IN OVERALL
AGREEMENT WITH KEEPING THE AREA UNDER THE RIDGE.   REMOP ALSO
INDICATES AN ABOVE AVERAGE LEVEL OF PREDICTABILITY WITH RESPECT TO
THE RIDGE ACROSS THE CENTRAL PLAINS...HELPING TO INCREASE CONFIDENCE
IN THE OVERALL PATTERN...WHICH SHOULD LEAD TO ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04/CK
Hazardous weather outlook, Aug 3, 8:00 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
800 PM CDT WED AUG 3 2005

KSZ005>007-017>019-NEZ049-063-064-072>077-082>087-041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-POLK-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
800 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
EVENING AND OVERNIGHT AS A COLD FRONT PUSHES SOUTHEAST. SOME OF
THE STORMS COULD CONTAIN SMALL HAIL...GUSTY WINDS TO 50 MPH...AND
HEAVY RAIN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY OVER FAR
SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS. HOWEVER...THE RISK
OF SEVERE WEATHER APPEARS TO BE LOW WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>048-060>062-041200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-
800 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS POSTED UNTIL 2 AM. A COLD FRONT
WILL INCREASE THUNDERSTORM COVERAGE LATE THIS EVENING. THE
MAIN HAZARD FROM ANY THUNDERSTORM WILL BE LARGE HAIL TO THE SIZE
OF GOLF BALLS...AND WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAIN OF 1
TO 2 INCHES IS POSSIBLE AS WELL. THUNDERSTORMS WILL DIMINISH IN
INTENSITY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A FEW LINGERING SHOWERS AND THUNDERSTORMS EARLY
THURSDAY MORNING...BUT NO SEVERE WEATHER IS EXPECTED. NO
ADDITIONAL THUNDERSTORMS ARE FORECAST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 2 AM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NOAA/NWS/MORITZ

In the hours before

Special weather statement, Aug 3, 7:17 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT WED AUG 3 2005

NEZ039>041-046>048-060>062-040100-
BUFFALO-DAWSON-GREELEY-HALL-HOWARD-MERRICK-NANCE-SHERMAN-VALLEY-
INCLUDING THE CITIES OF...GRAND ISLAND...KEARNEY...LEXINGTON...ORD
717 PM CDT WED AUG 3 2005

.NOW...
SEVERE THUNDERSTORM WATCH NUMBER 700 IS IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

VALLEY          GREELEY          NANCE          MERRICK
SHERMAN         HOWARD           HALL           DAWSON
BUFFALO

THE SEVERE THUNDERSTORM IS IN EFFECT UNTIL 200 AM.

NOAA/NWS/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:25 PM CDTSevere Thunderstorm WarningGIDGreeley50 min
Aug 3, 7:33 PM CDTSevere Thunderstorm WarningGIDValley43 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.